IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

An Overlapping Generations Model of Electoral Competition

  • Alberto Alesina
  • Stephen E. Spear

This paper presents a dynamic model of political competition between two "parties" with different policy preferences. A "party" is explicitly modeled as a sequence of overlapping generations of candidates, all of whom face finite decision horizons. In general, there is a conflict between the interests of the individual policymakers and those of the "party" , which includes subsequent generations of candidates. We characterize this conflict and suggest a scheme of "intergenerational transfers" within the party which can resolve or mitigate this conflict. The paper shows how the "overlapping generations" model can be usefully applied to the political arena.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.nber.org/papers/w2354.pdf
Download Restriction: no

Paper provided by National Bureau of Economic Research, Inc in its series NBER Working Papers with number 2354.

as
in new window

Length:
Date of creation: Aug 1987
Date of revision:
Publication status: published as Journal of Public Economics, vol.37, pp359-379, December 1988
Handle: RePEc:nbr:nberwo:2354
Note: ME
Contact details of provider: Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.
Phone: 617-868-3900
Web page: http://www.nber.org
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Coughlin, Peter & Nitzan, Shmuel, 1981. "Directional and local electoral equilibria with probabilistic voting," Journal of Economic Theory, Elsevier, vol. 24(2), pages 226-239, April.
  2. John Lott & W. Reed, 1989. "Shirking and sorting in a political market with finite-lived politicians," Public Choice, Springer, vol. 61(1), pages 75-96, April.
  3. Anthony Downs, 1957. "An Economic Theory of Political Action in a Democracy," Journal of Political Economy, University of Chicago Press, vol. 65, pages 135.
  4. Benoit, Jean-Pierre & Krishna, Vijay, 1985. "Finitely Repeated Games," Econometrica, Econometric Society, vol. 53(4), pages 905-22, July.
  5. Hinich, Melvin J., 1977. "Equilibrium in spatial voting: The median voter result is an artifact," Journal of Economic Theory, Elsevier, vol. 16(2), pages 208-219, December.
  6. Hinich, Melvin J. & Ledyard, John O. & Ordeshook, Peter C., 1972. "Nonvoting and the existence of equilibrium under majority rule," Journal of Economic Theory, Elsevier, vol. 4(2), pages 144-153, April.
  7. Wittman, Donald, 1977. "Candidates with policy preferences: A dynamic model," Journal of Economic Theory, Elsevier, vol. 14(1), pages 180-189, February.
  8. McKelvey, Richard D, 1975. "Policy Related Voting and Electoral Equilibrium," Econometrica, Econometric Society, vol. 43(5-6), pages 815-43, Sept.-Nov.
  9. Barro, Robert J, 1974. "Are Government Bonds Net Wealth?," Journal of Political Economy, University of Chicago Press, vol. 82(6), pages 1095-1117, Nov.-Dec..
  10. Cremer, Jacques, 1986. "Cooperation in Ongoing Organizations," The Quarterly Journal of Economics, MIT Press, vol. 101(1), pages 33-49, February.
  11. Alesina, Alberto & Tabellini, Guido, 1988. "Credibility and politics," European Economic Review, Elsevier, vol. 32(2-3), pages 542-550, March.
  12. Alesina, Alberto, 1987. "Macroeconomic Policy in a Two-Party System as a Repeated Game," The Quarterly Journal of Economics, MIT Press, vol. 102(3), pages 651-78, August.
  13. John Ledyard, 1984. "The pure theory of large two-candidate elections," Public Choice, Springer, vol. 44(1), pages 7-41, January.
  14. Friedman, James W., 1985. "Cooperative equilibria in finite horizon noncooperative supergames," Journal of Economic Theory, Elsevier, vol. 35(2), pages 390-398, August.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:2354. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.